My Rheumatologist has prescribed statins (I do not have high cholesterol or high blood pressure). I am on a reducing steroid regime for GCA having started at 60mg per day and am now down to 8mg per day. I do also have claudication in my right calf due, they think, to Cystic Adventitial Disease ( this developed after the GCA). I am also on 75mg aspirin per day.

Do you think that statins would be beneficial? I was not able to discuss this with the Rheumatoligist as he made the recommendation to my GP after the appointment was over. (Next appt. will be in 6 mths "If I'm lucky" as he is very busy.)

I presume he has suggested them as a way of protecting arteries but I know that statins reduce good cholesterol levels as well as bad. I'm not very keen to take them. Also, do you know if it would be ok to take cod liver oil instead of aspirin. I know you can get stomach bleeds from aspirin and I don't like the idea of taking them very long term.

Many thanks.

14 Replies

  • Wengen, I really don't understand why you have been prescribed statins if you haven't got raised cholesterol. I would have to know the reason before putting any pills in my body. I'm assuming his reason will be in the letter to the GP - what does the GP suggest?

    I can understand you being prescribed aspirin as that is often recommended alongside Pred for GCA. As for cod liver oil, it's probably ok to take alongside the aspirin but I can't see that it would be recommended as a substitute.

  • I, too, don't see why you are being told to take statins if your cholesterol is OK - well, I do but it's a concept I don't approve of and I wouldn't take statins if you paid me to. I tried it once, much against my will, and was nearly in a wheelchair after 10 days. They are also suspected of triggering PMR so I wouldn't take them even with a slightly raised cholesterol.

    The aspirin is for a specific reason and cod liver oil won't do the same thing. It is a very small dose (75mg) that you take and as long as you take the tablet in the middle of a meal there is a very small risk.

  • I found your comment about statins interesting. I was called for a routine checkup over two years ago and was put on 20 mg statins and blood pressure tablets. When the pain in one arm was becoming a problem I asked my doctor if I could change the brand as there was comments in the media about statins. He agreed and gave me 10 mg of a different one. However, the pain continued and in early January I was diagnosed with PMR.

    I was initially given 15 mg of Pred and following the advice given by one of your advisors gave a copy of the paper written by Professor Kirman to my doctor. He has accepted this and is now very helpful to me in managing my reduction of Pred.

    I hope this will encourage others to do as I did. It has certainly worked for me.

  • Currently reported that Statins also found to double the risk of developing Parkinsons. Nearly all my friends came off due to muscular pains. One female who I hasten to add actually had raised cholesterol, had pretty good results with losing weight and plant sterols.

  • Yikes, I had not heard that. Yet another reason.

  • I agree with the other two replies. I blamed the statins for my pmr and I know loads of people who have had joint and muscle problems after taking them.

  • There is a lot of negative news about statins in the news these days. They were once thought to be some kind of wonder drug, but now not so much. I have always had high cholesterol & not because of my eating habits & tried many times to take them, but never stayed on them do to the side effects. There are many drugs that pharma pushes as they are big money makers for them & statins have been one of them. The current research contradicts their research when they first came out.

  • If anyone has raised cholesterol while on pred I can recommend cutting carbs - not only does it help avoid the pred weight gain and risk of pre-diabetes but it also contributes a lot to reducing cholesterol levels. I won't go into the science here but it does work.

  • Good to know.

  • Thanks very much for all the advice. I think I am probably being told to take statins because of the narrowing of the artery in my right leg-apparently I have a significant stenosis (presumably that means narrowing?) The steroids haven't helped with this but it's strange that it started after I developed GCA. I think my GP will say "if the rheumatoligist recommended them you should take them" but I'm not keen and especially if they might encourage PMR. Thanks again.

  • Can you ask the GP for a second opinion?? Looking at the above I too don't see the need for statins, but no nothing about the other condition you have developed and what the best treatment might be for that. Such a pity that there are medics out there that won't explain why they put people on these thug drugs....maybe a second opinion might? All you want is to know why and if there are alternatives. That is not a crime??

    Good luck!

  • Many thanks for your comments. I think a lot of the trouble is because you just don't get long enough with the GP/Rheumatologist to discuss everything because they have to see so many patients in a day. Then you don't have all the information that you need.

    Thanks again.

  • I am most fortunate to have a holistic Rheumatologist who is prepared to support me in finding alternative answers alongside my specially made acid resistant hydrocortisone capsules for my PMR so that they break down in the bowel as opposed to my very sensitive stomach. This is working well for me after having a stomach with erosions due to prednisone - my Rheumy doesn't like PPI's much either altho was wanting me to try some short term to help heal the lining of my stomach. I opted for slippery elm, probiotic's, prebiotic's, yoghurt etc.

    Very easy for me to get off track here, but most importantly, he does not like or advocate the use of statins one bit - he resigned his position as Rheum Spec at our public hospital as he did not agree with filling older people up with statins to complicate their health further. I applaud his courage as it sent a clear message to many including the "drug companies".

    Hope this might help your dilemma - I wouldn't take them either............

  • Many thanks for that very interesting information. I don't suppose he works anywhere near Devon does he? You are lucky to have found such a well informed Doctor. Thanks again.

You may also like...